Points West Syringe Services Program

Jefferson County Public Health

645 Parfet Street

Lakewood, CO 80215

(303) 239-7078

Responding to an Opiate Overdose


Recognizing an Overdose

Make sure the person you are concerned about is actually overdosing, and not just really high.

 

Really High                                                                      Overdose
-muscles become relaxed                                             - deep snoring and gurgling

-speech is slowed/slurred                                            - very infrequent or no breathing
-sleepy looking                                                               - pale, clammy skin, blue lips or fingertips
-nodding                                                                          - heavy nod, does not respond when talked to or touched
- will respond to stimulation like                                  - unresponsive to heavy stimulation
yelling, pinching, rubbing knuckles on sternum
-normal heart beat                                                         - slow heart beat

 

Think: SAVE ME to respond to a suspected overdose -

1. Stimulate:
Try to get the person to respond by yelling at them, pinching between the fingers, or rubbing knuckles on their sternum. If
they do not respond to verbal or painful stimulus, call 911, tell operator the person is not breathing, and proceed to step two.

2. Airway:
With the person lying on their back, gently push their head back and tilt their chin to open their airway.



                                        

3. Ventilate:
Provide one rescue breath every 5 seconds for one minute.

4. Evaluate:
Is the person breathing on their own? If not, then give Naloxone.

5. Muscular Injection or Nasal Spray
Give one dose of Naloxone per the instructions in the package. Continue to provide rescue breaths until the person is breathing on their own.

              Naloxone Nasal Spray                                                     Naloxone Muscular Injection                        

6. Evaluate:
 If there is no response after 3-5 minutes, then give the second dose of Naloxone. Emergency medical services should be there soon. Keep providing rescue breaths every 5 seconds.

It is important to call 911 if someone is overdosing. Naloxone is a short acting medication, and someone may start overdosing again after it wears off depending on how much of an opiate drug they have consumed.  It is also possible the person is overdosing on something other than opiates, in which case Naloxone will not work and they still need medical attention right away.

If the overdosing person must be left unattended at any time, put them in the recovery position so they do not inhale their vomit if they throw up.